Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 18, NWS Wichita, KS

May 28, 2019Russell County, Kansas

NWS Wichita, KS issued this tornado warning at May 28, 2019, 5:00 PM CDT for Russell County, Kansas. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 5:00 PM CDT (22:00 UTC)
Expired
May 28, 2019, 5:34 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Russell County, KS

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:20 PM CDTTORNADO2 W Waldo, KSKAKE RELAYED REPORT OF POWER LINES DOWN ALONG HWY 281 NEAR WALDO. TIME ESTIMATED BASED ON RADAR.
May 28, 5:20 PM CDTTORNADO2 W Waldo, KSDOWNED POWER LINES. TIME ESTIMATED BASED ON RADAR.
May 28, 5:21 PM CDTTORNADO3 W Waldo, KSCHASER REPORTED A TORNADO ON THE GROUND NEAR HIGHWAY 281 AND HIGHWAY 18 NEAR PARADISE.
May 28, 5:26 PM CDTTORNADO2 W Waldo, KSTORNADO WAS STILL ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:52 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

832 
WFUS53 KICT 282200
TORICT
KSC167-282245-
/O.NEW.KICT.TO.W.0018.190528T2200Z-190528T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
500 PM CDT Tue May 28 2019

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Northwestern Russell County in central Kansas...

* Until 545 PM CDT.
    
* At 459 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Emmeram, moving northeast at 40 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Paradise and Waldo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9904 3913 9868 3892 9904
TIME...MOT...LOC 2159Z 222DEG 33KT 3906 9909 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

METZGER
3 follow-up statements
994 
WWUS53 KICT 282216
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
516 PM CDT Tue May 28 2019

KSC167-282245-
/O.CON.KICT.TO.W.0018.000000T0000Z-190528T2245Z/
Russell KS-
516 PM CDT Tue May 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN RUSSELL COUNTY...
        
At 515 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Natoma, or 17 miles northeast of Emmeram, moving
northeast at 40 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Weather spotters have reported funnel clouds in eastern 
         Ellis county as the storm moved into Russell County

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Paradise and Waldo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3913 9904 3913 9868 3892 9904
TIME...MOT...LOC 2215Z 222DEG 33KT 3917 9896 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

METZGER
043 
WWUS53 KICT 282222
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
522 PM CDT Tue May 28 2019

KSC167-282245-
/O.CON.KICT.TO.W.0018.000000T0000Z-190528T2245Z/
Russell KS-
522 PM CDT Tue May 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN RUSSELL COUNTY...
    
At 520 PM CDT, a confirmed tornado was located at Highway 18 and US 
highway 281 or 1 mile east of Paradise, moving northeast at 40 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Paradise and Waldo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3913 9904 3913 9868 3892 9904
TIME...MOT...LOC 2220Z 222DEG 33KT 3921 9891 

TORNADO...OBSERVED
HAIL...2.00IN

$$

METZGER
043 
WWUS53 KICT 282234
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
534 PM CDT Tue May 28 2019

KSC167-282243-
/O.CAN.KICT.TO.W.0018.000000T0000Z-190528T2245Z/
Russell KS-
534 PM CDT Tue May 28 2019

...THE TORNADO WARNING FOR NORTHWESTERN RUSSELL COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  This storm is now in 
Osborne county and is still a very dangerous storm.

A Tornado Watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3913 9904 3913 9868 3892 9904
TIME...MOT...LOC 2232Z 222DEG 33KT 3931 9879 

$$

METZGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 3:36 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 28, 3:36 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
336 PM CDT Tue May 28 2019

.SHORT TERM...(This evening through Friday night)
Issued at 332 PM CDT Tue May 28 2019

An interesting setup is in store for the rest of the day across
south central and southeast Kansas regarding chances for severe
storms. By mid-morning this morning, a few discrete elevated storms
began moving across portions of south central Kansas, producing hail
as large as ping-ping balls in the strongest updrafts. These storms
have tracked off to the northeast as low-level destabilization
continues and midday surface dewpoints in the upper 60s and low 70s
were present across south central and southeast Kansas.

During the day today, a mid/upper trough has been lifting
northeastward out of Colorado and over Nebraska. At the surface, a
low pressure center is located over western Kansas with a warm front
extending off to the east towards the Kansas City metro area and a
cold front and dryline extending southward across Oklahoma and into
northern Texas. Latest one-minute satellite imagery shows bubbling
cumulus across central and eastern Kansas. As capping continues to
erode with daytime heating, initially discrete supercell formation
will become more favorable to develop. Think that the previous
forecast is still generally on track, with generally the favorable
area for convective initiation somewhere in the vicinity of the I-
135 corridor, where large amounts of MLCAPE will be located in
concert with effective bulk shear of roughly 50-60kts. Although the
shear vectors are not perpendicular to the surface boundary, an
angled orientation and increasing magnitude as the afternoon
progresses will provide favorable conditions for very large hail and
a few strong wind gusts. As far as tornado potential goes, steep 0-
1km lapse rates and very large 0-1km MLCAPE as well as decent low-
level shear and STP values will be conducive to possibly a few
tornadoes as well in discrete storms. As a result, a tornado
watch remains in effect for the rest of the afternoon and evening
for all central and south central Kansas counties, extending as
far east as Greenwood, Elk, and Chautauqua counties.

The question remains how long thunderstorms will be able to
sustain themselves as they track eastward across the forecast
area. Latest CAMs (such as the HRRR) show convective activity
moving fairly quickly and diminishing sometime in the 00-02z time
frame, which seems a little suspect given the amount of buoyancy
that is likely to persist even in southeast Kansas. At the same
time, southeast Kansas remains covered in more stable cloud cover,
which could damper severe thunderstorm potential here. Thus, have
low confidence in the end-time for now, but will continue to
monitor trends and update the short term as needed. Also of note,
anomalously high precipitable water values, especially in
southeast Kansas, will mean that if storms are able to maintain
themselves into this area, they are likely to be very efficient
rain makers. Have held off on issuing a Flash Flood Watch given
the uncertainty and the transient nature of storms this evening.
However, in locations where storms do develop or move over, expect
very heavy rainfall that could cause some localized flooding
concerns, especially given the already saturated soils from the
large amounts of rain that have been received over the past week.

As the previous discussion mentioned, the diffuse boundary is
forecast to be situated over far southeast Kansas tomorrow-tomorrow
evening, which will allow for continued chances of thunderstorms in
far southeast Kansas through roughly midnight tomorrow night.

Relief from shower and thunderstorm chances will come on Thursday
when a mid/upper ridging pattern takes shape over Kansas. Expect
clearing skies and seasonable temperatures.

Models begin to diverge on solutions for the end of the week,
with the GFS and ECMWF showing a surface ridge sliding across the
Southern Plains, keeping the forecast area mostly dry during the
day on Friday. However, the Canadian and NAM favor a disturbance
in the zonal pattern earlier in the day on Friday, which could
warrant some low pops during the morning and afternoon. Have
toned these down for now, in favor of the drier ECMWF and GFS
until later in the evening/overnight.

.LONG TERM...(Saturday through Tuesday)
Issued at 332 PM CDT Tue May 28 2019

Heading into the weekend and early next week, several chances of
showers/thunderstorms return to the area on the back-side of a
tilted mid-level trough progged to swing across the Mississippi
Valley and into the Great Lakes regions. Temperatures will hold
to near normal values throughout the extended period with
afternoon highs in the low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM CDT Tue May 28 2019

MVFR cigs will linger into early afternoon along with scattered
elevated convection across a portions of central Kansas and the
Flint Hills. Severe surface based storms are expected along the
dry-line late this afternoon and early evening across south
central Kansas and the southern Flint Hills. While mainly VFR
away from convection, expect MVFR/IFR in and near the strong to
severe convection this evening.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  73  53  75 /  50  10  10   0
Hutchinson      55  72  52  74 /  50  10  10   0
Newton          57  73  52  74 /  50  10  10   0
ElDorado        60  74  53  74 /  50  20  10   0
Winfield-KWLD   61  75  54  76 /  50  40  10   0
Russell         52  69  49  73 /  20  10  10   0
Great Bend      52  70  50  74 /  20  10  10   0
Salina          56  74  52  75 /  50  10  10   0
McPherson       55  72  51  74 /  50  10  10   0
Coffeyville     65  80  56  77 /  50  60  60   0
Chanute         64  80  55  75 /  60  50  40  10
Iola            64  80  55  74 /  60  40  30  10
Parsons-KPPF    65  80  56  76 /  60  60  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...KED
Hazardous weather outlook, May 28, 4:10 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
410 PM CDT Tue May 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
410 PM CDT Tue May 28 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms capable of producing very large hail up to tennis
ball size, damaging wind gusts and a tornado or two are possible
late this afternoon and evening. The greatest risk will be from the
Flint Hills westward across central and south central Kansas.

Widespread river flooding, some of which is significant continues
across much of the region. Be prepared for highway closures,
especially across southeast Kansas. See latest river flood warnings
for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may linger over southeast Kansas through Wednesday
with a continued threat of strong thunderstorms and locally heavy
rain. After a brief break, thunderstorms may return to the area
over the weekend, with a renewed threat of strong to severe storms
and heavy rain.

River flooding will continue to be a concern well into the upcoming
week. Please continue to monitor River Flood Warnings and
Statements for the latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon and evening from
the Flint Hills westward across central and south central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 28, 11:16 AM CDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
1116 AM CDT Tue May 28 2019

KSZ051-052-068-281700-
McPherson KS-Harvey KS-Marion KS-
1116 AM CDT Tue May 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern McPherson County in central Kansas...
  Northeastern Harvey County in south central Kansas...
  Marion County in central Kansas...

* Until noon CDT.

* At 1113 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hesston...moving northeast at
  50 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Newton, Hesston, Hillsboro, Marion, North Newton, Moundridge,
  Canton, Goessel, Walton, Lincolnville, Ramona, Lehigh, Durham,
  Tampa, Lost Springs, Marion Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3852 9693 3852 9687 3797 9737 3805 9758
      3861 9737 3861 9693
TIME...MOT...LOC 1616Z 207DEG 43KT 3809 9743

JAKUB
Local storm report, May 28, 11:20 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             3 E HUTCHINSON          38.07N 97.86W
05/28/2019  E0.75 INCH       RENO               KS   PUBLIC

            DELAYED REPORT. PICTURE OF PENNY SIZE HAIL
            AT THE HUTCH AIRPORT. SUBMITTED VIA TWITTER.

&&

MARTIN
Local storm report, May 28, 11:23 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1123 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HAIL             1 SSW HESSTON           38.13N 97.43W
05/28/2019  M0.70 INCH       HARVEY             KS   PUBLIC

            DELAYED REPORT. MPING REPORT OF DIME SIZE
            HAIL.

&&

MARTIN
Local storm report, May 28, 11:27 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1127 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HAIL             GOESSEL                 38.25N 97.35W
05/28/2019  M0.70 INCH       MARION             KS   TRAINED SPOTTER

            HAIL JUST UNDER DIME SIZE.

&&

MARTIN
Local storm report, May 28, 11:34 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1134 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             4 WSW HILLSBORO         38.33N 97.28W
05/28/2019  M0.75 INCH       MARION             KS   TRAINED SPOTTER

            ONLY LASTED A FEW MINUTES.

&&

MARTIN
Local storm report, May 28, 11:39 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1139 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             HILLSBORO               38.35N 97.20W
05/28/2019  M1.00 INCH       MARION             KS   TRAINED SPOTTER

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:19 AM CDTSpecial Weather StatementICTReno26 min
May 28, 9:40 AM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice35 min
May 28, 10:02 AM CDTSpecial Weather StatementICTMcPherson28 min
May 28, 10:12 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno, Saline63 min
May 28, 10:20 AM CDTSpecial Weather StatementICTHarvey40 min
May 28, 10:36 AM CDTSpecial Weather StatementICTReno39 min
May 28, 11:16 AM CDTSpecial Weather StatementICTHarvey, Marion44 min
May 28, 11:35 AM CDTSevere Thunderstorm WarningICTMarion25 min
May 28, 5:59 PM CDTSpecial Weather StatementICTBarton31 min
May 28, 6:02 PM CDTSpecial Weather StatementICTNeosho28 min
May 28, 6:17 PM CDTSpecial Weather StatementICTLincoln28 min
May 28, 6:24 PM CDTSpecial Weather StatementICTSedgwick36 min
May 28, 6:30 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick60 min
May 28, 6:35 PM CDTSpecial Weather StatementICTLabette25 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.